Massachusetts, 2014

High Wind and Strong Wind in Massachusetts, April 15, 2014

April 15, 2014 · NWS BOX · 6 events in 6 counties and zones

A strong low level jet coupled with the advance of a cold front resulted in windy conditions at the surface. This led to some wind damage particularly across eastern Massachusetts.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$67,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A strong low level jet coupled with the advance of a cold front resulted in windy conditions at the surface. This led to some wind damage particularly across eastern Massachusetts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Apr 15, 10:18 AM EST, 2 hours 4 minutes earlier.

Area forecast discussion, Apr 15, 10:18 AM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1118 AM EDT TUE APR 15 2014

.SYNOPSIS...

A STRONG COLD FRONT WILL BRING A MIX OF GUSTY WINDS...SOAKING
RAIN...AND POSSIBLY EVEN A BRIEF CHANGE TO A WINTRY MIX BEFORE
ENDING DURING THE EARLY MORNING HOURS TOMORROW. HIGH PRESSURE
BUILDING IN WILL BRING DRY BUT UNSEASONABLE CHILLY AIR TO THE
REGION WED/WED NIGHT. DRY WEATHER CONTINUES THU INTO THE FIRST
PART OF FRI WITH MODERATING AFTERNOON TEMPS INLAND...BUT REMAINING
CHILLY ALONG THE COAST. A COUPLE WEAK WAVES OF LOW PRESSURE MAY
BRING A ROUND OR TWO OF RAIN SHOWERS SOMETIME FRI NIGHT INTO SAT.

&&

.NEAR TERM /THROUGH TONIGHT/...

11 AM UPDATE...

SHARP COLD FRONT PUSHING ACROSS MID-STATE NY/PA WHICH CAN BE SEEN
WITHIN WSR-88D RADAR REFLECTIVITIES. THIS FRONT WILL PUSH EAST
THIS AFTERNOON AND ACROSS NEW ENGLAND OVERNIGHT EXITING OFFSHORE
AFTER MIDNIGHT. ASSOCIATED DYNAMICS AND FORCING WILL ADVECT GULF
MOISTURE NORTHWARD RESULTING IN A HEAVY SOAKING RAIN ACROSS THE
REGION AND THE POTENTIAL FOR ISOLATED THUNDERSTORMS. PUSHING UP
AGAINST HIGH PRESSURE OFFSHORE ACROSS THE ATLANTIC...WILL ALSO SEE
AN AMPLIFICATION OF WINDS ACROSS THE REGION. SPECIFIC DETAILS AND
THREATS ARE OUTLINED BELOW:

HEAVY RAIN/FLOODING...

THE SATELLITE ANALYSIS BRANCH /NESDIS/ CLEARLY OUTLINES THE
SIGNIFICANCE OF THIS EVENT...ANOMALOUS DEEP MOISTURE SURGING UP
THE EAST-COAST WITH A PRECIPITABLE WATER ANOMALY 3-4 STANDARD
DEVIATIONS ABOVE NORMAL. THE SOUNDING RELEASED NEAR WASHINGTON DC
DULLES AIRPORT OBSERVED A 1.64-INCH PRECIPITABLE WATER AMOUNT...
THE FOURTH HIGHEST EVER OBSERVED IN APRIL FOR THE AREA.

AS THE COLD FRONT SLIDES EAST AGAINST HIGH PRESSURE OFFSHORE...
EXPECT THE PRESSURE GRADIENT TO AMPLIFY RESULTING IN A LLJ BY
AFTERNOON INTO EVENING BETWEEN 80-90 MPH...THE CONVERGENT NOSE OF
WHICH WILL BE ACROSS SOUTHERN NEW ENGLAND BENEATH THE RRQ OF THE
UPPER-LEVEL JET...THUS DEEP-LAYER ASCENT COMBINING WITH FRONTO-
GENETICAL LIFT OF SUB-TROPICAL MOISTURE. CONSIDERING CONVECTIVE
ELEMENTS ALONG WITH STEEP MID-LEVEL LAPSE RATES YIELDS THE LIKE-
LIHOOD THAT WE WILL SEE WIDESPREAD RAIN WITH A FINE-LINE ALONG AND
AHEAD OF THE FRONT OF EMBEDDED HEAVIER SHOWERS AND ISOLATED
THUNDERSTORMS.

THE FLOOD WATCH CONTINUES WITH HEIGHTENED WORDING AS A HEAVY RAIN
EVENT ALONG WITH SIGNIFICANT POTENTIAL FLOODING IS ANTICIPATED. AREA
AVERAGE RAINFALL AMOUNTS OF AROUND 2 INCHES ARE EXPECTED OVER ALL
OF SOUTHERN NEW ENGLAND WITH LOCALLY HIGHER AMOUNTS AROUND 3 INCHES.
MUCH OF THIS RAIN MAY FALL IN A SHORT WINDOW OF TIME OF ROUGHLY
6-HOURS AS NOTED BY THE SLIGHT RISK ISSUED BY WPC FOR EXCESSIVE
RAINFALL.

BESIDE RIVER POINTS ALREADY WITH FLOOD WARNINGS...MINOR RIVER FLOODING
IS EXPECTED FOR THE CONNECTICUT...PAWCATUCK...AND MERRIMACK RIVER
BASINS /SOME OF WHICH ARE SWOLLEN DUE TO UPSTREAM SNOWMELT/. SOME
RIVER POINTS MAY REACH MODERATE FLOODING. EXPECTING AREA IMPACTS
TO SMALL RIVERS...TRIBUTARIES...OR STREAMS /ESPECIALLY THOSE WHICH
ARE NARROW AND FLASHIER/. THOSE WITH INTERESTS ALONG LOWER REACHES
OF CT RIVER SHOULD PAY ATTENTION TO THE LATEST FORECASTS AND
CURRENT WATER LEVELS.

ALSO ANTICIPATE URBAN AND POOR DRAINAGE FLOODING ESPECIALLY FOR
THE DENSE URBAN CORRIDORS /SUCH AS I-95 AND I-195/...WITH THE
EXPECTATION OF PONDING OF WATER ALONG AREA ROADWAYS WHICH WILL
IMPACT THE DRIVE-HOME COMMUTE...ESPECIALLY WITH THE HEAVY RAIN
THREAT FALLING POTENTIALLY IN A SHORT-WINDOW OF TIME.

REMOVED THE HYDROLOGY SECTION FROM THE DISCUSSION...TYING IN THE
POINTS ABOVE TO AVOID REDUNDANCY.

PLEASE SEE THE COASTAL FLOODING SECTION BELOW FOR COASTAL FLOOD
THREATS.

WINDS...

WITH THE AMPLIFICATION OF THE LLJ AND CONSIDERING PRECIP-DRAG AND
POTENTIAL BOUNDARY LAYER MECHANICAL MIXING PROCESSES /DESPITE THE
STOUT INVERSION PER 12Z CHATHAM SOUNDING/ THERE IS THE THREAT OF
STRONG SOUTHERLY WIND GUSTS EXCEEDING 50 MPH /ESPECIALLY WITH
HEAVY RAIN AND THUNDERSTORMS/ FOR THIS AFTERNOON INTO THE EVENING.

WIND ADVISORY CONTINUES ACROSS CENTRAL AND EASTERN PORTION OF
SOUTHERN NEW ENGLAND. EXPANSION INTO THE CONNECTICUT RIVER VALLEY
IS STILL BEING CONSIDERED PER MONITORING UPSTREAM TRENDS ALONG THE
FRONT. WILL NEED TO MONITOR FOR THE THREAT OF HIGH-WINDS...BUT
WILL HANDLE THIS THREAT WITH SHORT-FUSED WARNINGS.

WINTRY MIX/FLASH FREEZE POTENTIAL...

THE BAND OF RAIN WILL MOVE E OF THE REGION ALONG WITH THE COLD
FRONT AFTER MIDNIGHT AND INTO THE EARLY MORNING HOURS TOMORROW.
HOWEVER...GIVEN THE STRENGTH OF THIS FRONT...COLD AIR WILL BE
RAPIDLY MOVING IN FROM THE SFC TO MID LVLS DURING THIS TIME.
THERE IS THE POSSIBILITY OF A CHANGE OVER TO A PERIOD OF
SLEET/SNOW FROM W TO E WITH EVEN THE LOW END POTENTIAL OF SOME
ACCUMULATION IN THE W AND N OF THE ROUTE 2 CORRIDOR. THIS WILL
COMBINE WITH A RAPID TEMPERATURE DROP TO NEAR OR BELOW FREEZING ON
WET ROADWAYS LEADING TO THE POTENTIAL FOR SLIPPERY CONDITIONS
LEADING INTO THE WED MORNING COMMUTE. THE KEY WILL BE THE RACE
BETWEEN THE COLD AND THE DRIER AIR EXACTLY HOW MUCH SNOW
FALLS/ACCUMS...BUT THERE IS THE LOW END CHANCE OF A LIGHT COATING
TO AN INCH IN SOME SPOTS IN THE EXTREME W AND HIGHER TERRAIN AS
GUIDANCE HAS ONLY INCREASED BOTH THE DEPTH AND SPEED WITH WHICH
THE COLD AIR COMES IN BEFORE THE PRECIPITATION ACTUALLY ENDS.

TEMPERATURES...

DESPITE THE CLOUD COVER...WILL LIKELY MAKE ANOTHER RUN AT 70F
TODAY ACROSS THE E WHERE A BREAK OR TWO OF SUN IS POSSIBLE.
ESPECIALLY SINCE THEY WILL START IN THE LOW 60S. FURTHER W WHERE
CLOUDS WILL BE IN PLACE ALL DAY AND TEMPS ARE A BIT LOWER THIS
MORNING...ARE LIKELY TO REMAIN IN THE MID 60S.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...

HIGHLIGHTS...

* DRY BUT UNSEASONABLY CHILLY WED/WED NIGHT
* DRY THU INTO FRI AFTERNOON - CHILLY COAST/MILDER AFTERNOON/S INLAND
* A PERIOD OF SHOWERS POSSIBLE FRI NIGHT INTO SAT BUT LOW CONFIDENCE
* NEAR OR BELOW NORMAL TEMPS CONTINUE INTO EARLY NEXT WEEK

DETAILS...

WEDNESDAY...

AN UNSEASONABLY CHILLY AIRMASS WILL CONTINUE TO WORK INTO THE REGION
AS LARGE HIGH PRESSURE BUILDS IN FROM THE WEST.  ANY LEFT OVER
PRECIPITATION SHOULD HAVE EXITED THE CAPE/ISLANDS BY EARLY TO MID
MORNING WED...AS THE COLD FRONT WILL BE WELL OFFSHORE. NORTHWEST
WINDS MAY CONTINUE TO GUST BETWEEN 30 AND 40 MPH DURING THE
MORNING...BUT WILL DIMINISH SOME DURING THE AFTERNOON.  ANOMALOUS
850 MB TEMPS FOR THIS TIME OF YEAR BETWEEN -6C AND -10C ARE
EXPECTED.  HOWEVER...PLENTY OF STRONG APRIL SUNSHINE WILL OFFSET
THIS TO SOME DEGREE.  ALL IN ALL...MUCH OF THE REGION SHOULD SEE
HIGHS RECOVER WELL INTO THE 40S DURING THE AFTERNOON.

WEDNESDAY NIGHT...

HIGH PRESSURE OVERHEAD WILL RESULT IN AN UNSEASONABLY COLD NIGHT.
WITH MAINLY CLEAR SKIES AND WINDS DIMINISHING...THE NORMALLY COLDER
OUTLYING LOCATIONS OF SOUTHWEST NH/NORTHWEST MA WILL PROBABLY SEE
LOWS FALL INTO THE UPPER TEENS.  THE REST OF THE REGION SHOULD SEE
LOW TEMPS FALL INTO THE 20S...TO THE LOWER 30S.

THURSDAY AND FRIDAY...

STRONG HIGH PRESSURE OVER THE CANADIAN MARITIMES WILL GENERATE EAST
TO NORTHEAST WINDS AT THE SURFACE.  WHILE DRY WEATHER SHOULD PREVAIL
THU INTO FRI AFTERNOON...THE ONSHORE COMPONENT TO THE WIND SHOULD
HOLD HIGH TEMPS IN THE 40S ACROSS MUCH OF THE EASTERN MA COAST BOTH
DAYS.  FURTHER INLAND...ENOUGH HEATING SHOULD ALLOW HIGHS TO REACH
WELL UP INTO THE 50S TO NEAR 60 ACROSS THE LOWER CT RIVER VALLEY.
WILL ALSO HAVE TO WATCH OUT FOR SOME LOW CLOUDS AND FOG PATCHES THU
NIGHT INTO FRI ALONG THE COAST.  THIS WOULD BE A RESULT OF AN
INCREASING MOIST ONSHORE FLOW.

FRIDAY NIGHT AND SATURDAY...

A COUPLE WEAK WAVES OF LOW PRESSURE WILL LIKELY PASS NEAR OR
SOUTHEAST OF THE BENCHMARK.  A LOT OF MODEL UNCERTAINTY ON THE
TIMING AND EXACT TRACKS OF THESE WEAK WAVES.  HOWEVER...THEY WILL
RESULT IN A CHANCE FOR A PERIOD OR TWO OF RAIN SHOWERS FRI NIGHT
AND/OR SAT. WHILE A PERIOD OF SHOWERS WILL BE POSSIBLE
EVERYWHERE...HIGHEST CONFIDENCE IN A PERIOD OF WET WEATHER WILL BE
ALONG THE COASTAL PLAIN.  TEMPS LIKELY REMAIN AT LEAST A BIT BELOW
NORMAL.

SUNDAY AND MONDAY...

LOW CONFIDENCE FORECAST.  MUCH OF THIS TIME MAY TURN OUT DRY UNTIL
LATE MONDAY OR MONDAY NIGHT...WHEN THE NEXT FRONT APPROACHES WITH
THE RISK FOR RAIN SHOWERS.  TEMPS WILL LIKELY AVERAGE NEAR OR BELOW
NORMAL WITH THE TENDENCY FOR UPPER LEVEL TROUGHING IN THE REGION.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH WEDNESDAY/...MODERATE CONFIDENCE.

DETERIORATING CONDITIONS WITH CIGS/VSBYS FALLING IFR-VLIFR WITH
+RA TOWARDS THIS AFTERNOON INTO THE EVENING PERIOD. POTENTIAL FOR
ISOLATED TSRA BUT WITH UNCERTAINTY WILL NOT MENTION IN TAF. STRONG
S-WINDS WITH GUSTS IN EXCESS OF 40 KTS FOR S/E TERMINALS. DESPITE
THIS...WILL SEE LLWS IMPACTS OVER ALL TERMINALS AS LOW-LEVEL WINDS
AMPLIFYING TOWARDS THIS EVENING WITH 60-70 KT JET 2 KFT AGL.

COLD FRONT PUSHES THROUGH THE TERMINALS AROUND MIDNIGHT. WILL SEE
WINDS BACK WEST REMAINING GUSTY UP TO 40 KTS. CONDITIONS QUICKLY
IMPROVING TO VFR. MAY SEE RAIN TRANSITION TO SNOW/SLEET BRIEFLY
WITH MINOR ACCUMS. BEST CHANCES OVER NW MA INTO S NH.

KBOS TERMINAL...MODERATE CONFIDENCE.

KBDL TERMINAL...MODERATE CONFIDENCE.

OUTLOOK...WEDNESDAY THROUGH SATURDAY...

WEDNESDAY AND THURSDAY...HIGH CONFIDENCE IN MAINLY VFR CONDITIONS.
NORTHWEST WIND GUSTS UP TO 35 KNOTS WED MORNING SHOULD DIMINISH
SOME BY WED AFTERNOON AND ESPECIALLY BY WED EVENING.

THURSDAY NIGHT THROUGH SATURDAY...LOW TO MODERATE CONFIDENCE.  A
PERIOD OF MVFR-IFR CONDITIONS IS POSSIBLE IN SOME LOW CLOUDS/FOG
PATCHES AND A ROUND OR TWO OF RAIN SHOWERS.  TIMING AND CONFIDENCE
IS HIGHLY UNCERTAIN...BUT BEST CHANCE OF THE LOWER CONDITIONS WILL
BE ALONG THE COAST.

&&

.MARINE...

FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH TUESDAY/...HIGH CONFIDENCE.

S-SW WINDS CONTINUE TO INCREASE THROUGH THE DAY SUCH THAT GALE
FORCE WINDS ARE LIKELY BY THIS AFTERNOON...CONTINUING INTO THE
OVERNIGHT HOURS. GALE WARNINGS CONTINUE FOR THIS THREAT. THESE
WINDS WILL SHIFT TO THE W-NW EARLY WED MORNING BUT CONTINUE WITH
GALE FORCE GUSTS UNTIL THEY SUBSIDE BY MID MORNING WED.

SOME HEAVY RAIN/FOG AND ISOLATED THUNDERSTORMS ARE POSSIBLE MAINLY
THIS AFTERNOON AND EVENING AS WELL.

SEAS INCREASE TO 10-12 FT.

OUTLOOK...WEDNESDAY THROUGH SATURDAY...

WEDNESDAY...HIGH CONFIDENCE. NORTHWEST WIND GUSTS UP TO 35 KNOTS IN
THE MORNING SHOULD LOWER TO SCA LEVELS BY AFTERNOON.  SEAS ACROSS
THE OPEN WATERS WILL REMAIN ABOVE SCA THRESHOLDS GIVEN PLENTY OF
LEFT OVER SOUTHERLY SWELL.

THURSDAY AND FRIDAY...MODERATE TO HIGH CONFIDENCE.  HIGH PRESSURE
OVER THE CANADIAN MARITIMES WILL RESULT IN NORTHEAST WIND GUSTS OF 20
TO 25 KNOTS MUCH OF THE TIME.  IN ADDITION...SEAS ACROSS THE OUTER-
WATERS WILL LIKELY REMAIN NEAR OR ABOVE SCA THRESHOLDS.

SATURDAY...MODERATE CONFIDENCE.  POTENTIAL FOR NORTHEAST WIND GUSTS
OF 20 TO 25 KNOTS AND MARGINAL SCA SEAS CONTINUES.  HOWEVER...EXACT
WIND SPEEDS AND WAVE HEIGHTS WILL DEPEND ON THE TRACK OF A COUPLE
WEAK WAVES OF LOW PRESSURE WHICH REMAINS UNCERTAIN AT THIS TIME.

&&

.TIDES/COASTAL FLOODING...

STRONG SOUTHERLY WINDS OVER THE WATERS GUSTING 30 TO 40 MPH WILL
YIELD AN AVERAGE 1.5 FOOT SURGE ALONG THE SOUTH COAST. COMBINED
WITH HIGH TIDE AROUND 9-10 PM /NOT ASTRONOMICALLY HIGH/...THERE
IS THE POSSIBILITY OF SPLASHOVER ALONG LOW-LYING AREAS...BUT AT
THIS PRESENT TIME WE ARE NOT CONSIDERING MINOR COASTAL FLOODING.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...

CT...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR CTZ002>004.
MA...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR MAZ002>021-026.
     WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR MAZ004>007-
     012>024-026.
NH...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR NHZ011-012-015.
RI...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR RIZ001>007.
     WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR RIZ001>008.
MARINE...GALE WARNING FROM 2 PM THIS AFTERNOON TO NOON EDT WEDNESDAY
     FOR ANZ232-233-235-237-250-254>256.
     GALE WARNING UNTIL NOON EDT WEDNESDAY FOR ANZ230-231-234-236-
     251.

&&

SYNOPSIS...FRANK/DOODY
NEAR TERM...SIPPRELL
LONG TERM...FRANK
AVIATION...FRANK/DOODY
MARINE...FRANK/DOODY
TIDES/COASTAL FLOODING...SIPPRELL
Hazardous weather outlook, Apr 15, 3:29 AM EST, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
429 AM EDT TUE APR 15 2014

CTZ002-003-MAZ002-003-008>011-NHZ011-012-015-160830-
HARTFORD CT-TOLLAND CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
429 AM EDT TUE APR 15 2014

...FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
WEDNESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

HEAVY SHOWERS MAY RESULT IN THE POSSIBILITY OF STRONG SOUTHERLY
WIND GUSTS IN EXCESS OF 45 MPH LATER TODAY AND TONIGHT. A WIND
ADVISORY MAY BE NEEDED.

THERE IS ALSO THE THREAT OF A BRIEF WINTRY MIX ACROSS NORTHWEST
MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE VERY LATE TONIGHT. ANY
SNOW ACCUMULATIONS WILL LIKELY BE LESS THAN AN INCH. MORE
IMPORTANTLY...COLD AIR IMMEDIATELY BEHIND THE FRONT PRESENTS THE
POTENTIAL FOR ICY SPOTS TO DEVELOP ON UNTREATED ROADS AND
WALKWAYS IN TIME FOR THE WEDNESDAY MORNING COMMUTE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ004-026-160830-
NORTHERN WORCESTER MA-NORTHERN MIDDLESEX MA-
429 AM EDT TUE APR 15 2014

...FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
WEDNESDAY MORNING...
...WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MASSACHUSETTS AND
EASTERN MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

THERE IS ALSO THE THREAT OF A BRIEF WINTRY MIX ACROSS NORTHWEST
MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE VERY LATE TONIGHT. ANY
SNOW ACCUMULATIONS WILL LIKELY BE LESS THAN AN INCH. MORE
IMPORTANTLY...COLD AIR IMMEDIATELY BEHIND THE FRONT PRESENTS THE
POTENTIAL FOR ICY SPOTS TO DEVELOP ON UNTREATED ROADS AND
WALKWAYS IN TIME FOR THE WEDNESDAY MORNING COMMUTE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ005>007-012>021-RIZ001>007-160830-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-
WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-
429 AM EDT TUE APR 15 2014

...FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
WEDNESDAY MORNING...
...WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL
MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...NORTHERN RHODE ISLAND
AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ022>024-RIZ008-160830-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-BLOCK ISLAND RI-
429 AM EDT TUE APR 15 2014

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ004-160830-
WINDHAM CT-
429 AM EDT TUE APR 15 2014

...FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
WEDNESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

HEAVY SHOWERS MAY RESULT IN THE POSSIBILITY OF STRONG SOUTHERLY
WIND GUSTS IN EXCESS OF 45 MPH LATER TODAY AND TONIGHT. A WIND
ADVISORY MAY BE NEEDED.

THERE IS ALSO THE THREAT OF A BRIEF WINTRY MIX ACROSS NORTHWEST
MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE VERY LATE TONIGHT. ANY
SNOW ACCUMULATIONS WILL LIKELY BE LESS THAN AN INCH. MORE
IMPORTANTLY...COLD AIR IMMEDIATELY BEHIND THE FRONT PRESENTS THE
POTENTIAL FOR ICY SPOTS TO DEVELOP ON UNTREATED ROADS AND
WALKWAYS IN TIME FOR THE WEDNESDAY MORNING COMMUTE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ232-233-235-237-250-254>256-160830-
NANTUCKET SOUND-VINEYARD SOUND-RHODE ISLAND SOUND-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
429 AM EDT TUE APR 15 2014

...GALE WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO NOON EDT
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230-231-234-236-251-160830-
BOSTON HARBOR-CAPE COD BAY-BUZZARDS BAY-NARRAGANSETT BAY-
MASSACHUSETTS BAY AND IPSWICH BAY-
429 AM EDT TUE APR 15 2014

...GALE WARNING IN EFFECT UNTIL NOON EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 strong wind, 2 high wind. Local standard time, as filed.

Strong Wind, Western Plymouth

When
April 15, 12:22 PM EST to 1:13 PM EST
Where
Western Plymouth forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$7,000
Reported by
Amateur Radio
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

Several tree limbs were downed onto wires and onto Forest Street in Bridgewater. A tree was downed onto wires on Bristol Street in Lakeville.

Strong Wind, Eastern Plymouth

When
April 15, 12:24 PM EST to 5:29 PM EST
Where
Eastern Plymouth forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$15,000
Reported by
ASOS
Coordinates
42.079, -70.960 (the zone’s center; the record gives no point)

The Automated Surface Observation System at Plymouth Municipal Airport (KPYM) recorded wind gusts of 47 mph. A spotter in Plymouth estimated 50 mph wind gusts. Several trees were downed throughout Hingham.

Strong Wind, Northern Bristol

When
April 15, 12:36 PM EST to 4:30 PM EST
Where
Northern Bristol forecast zone
Measured
37 kt (43 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

The Automated Surface Observation System at Taunton Municipal Airport (KTAN) recorded wind gusts to 43 mph. Primary and secondary wires were downed onto Highland Street in Easton. A tree was downed onto a house on Branch Street in Mansfield.

High Wind, Suffolk

When
April 15, 12:53 PM EST to 2:28 PM EST
Where
Suffolk forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$20,000
Reported by
ASOS
Coordinates
42.264, -71.125 (the zone’s center; the record gives no point)

The Automated Surface Observation System at Logan International Airport in Boston (KBOS) recorded wind gusts of 58 mph. A power pole was downed on Central Avenue in Chelsea, the transformer caught fire. Large branches brought down 5 pole lengths of wire on K and 7th Streets.

Strong Wind, Southeast Middlesex

When
April 15, 12:55 PM EST to 1:34 PM EST
Where
Southeast Middlesex forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

A tree was downed across the train tracks in Wilmington resulting in train and car traffic stopping. Crossing gates were stuck in the down position. Trees were downed on Rindge Avenue and Clay and Brewster Streets in Cambridge.

High Wind, Eastern Norfolk

When
April 15, 3:33 PM EST
Where
Eastern Norfolk forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

The Automated Surface Observation System at Blue Hill Observatory and Science Center (KMQE) in Milton recorded wind gusts of 66 mph. No damage was reported.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2014Every state in 2014This day in weather historyWarnings in Massachusetts, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512090, 512091, 512092, 512094, 512095, 512097.